Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 298, NWS Goodland, KS

October 31, 2000Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Oct 31, 2000, 3:11 PM MST for Yuma County, Colorado. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 31, 2000, 3:11 PM MST (22:11 UTC)
Expired
Oct 31, 2000, 4:15 PM MST
In force
64 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Yuma County, CO

The radar

The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 31, 3:20 PM MSTHail 0.75Yuma, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.2 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2000-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2000-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1248 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 312211
SVRGLD
COC125-312315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
311 PM MST TUE OCT 31 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YUMA COUNTY IN NORTHEAST COLORADO

* UNTIL 415 PM MST

* AT 308 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTH OF HEARTSTRONG...OR ABOUT 20
  MILES SOUTH OF YUMA...MOVING NORTH AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ECKLEY AT 330 PM MST
  YUMA AT 335 PM MST
  CLARKVILLE AT 355 PM MST

HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR
MORE CAN BE EXPECTED WITH THIS STORM.

A TORNADO WATCH IS ALSO IN EFFECT UNTIL 8 PM MST.  REMEMBER...SEVERE 
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE 
WARNING.

$$

ENTWISTLE

LAT...LON 3979 10270 3979 10247 4044 10238 4044 10275

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 31, 1:15 PM MST, 1 hour 56 minutes earlier.

Area forecast discussion, Oct 31, 1:15 PM MST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
115 PM MST TUE OCT 31 2000

...FORECAST CHALLENGES ARE PRECIP TONIGHT WITH TEMPS AND WINDS
THROUGHOUT THE PERIOD...

YET ANOTHER UPPER LOW MOVES ACROSS THE NORTHERN AND CENTRAL PLAINS
TONIGHT YIELDING ANOTHER ROUND OF THUNDERSTORMS. HOWEVER...IT APPEARS
MUCH OF THE FORECAST AREA WILL GET DRY SLOTTED THIS TIME AROUND...
EXCEPTION BEING THE EASTERN HALF OF THE CWA WHERE DEWPOINTS REMAIN IN
THE MIDDLE 50S. THE LOW CONTINUES ITS NORTHEAST TRACK THURSDAY WITH
HIGH PRESSURE BUILDING ACROSS THE PLAINS. BASED ON ITS PERFORMANCE
WITH PRECIPITATION FORECASTS THE LAST FEW WEEKS AND CURRENT HANDLING
OF THE LOW LEVEL MOISTURE AND FRONTAL POSITION...ILL RELY HEAVILY ON
THE ETA. WILL ISSUE EVENING PACKAGE WITH THE TORNADO WATCH.

TONIGHT...DRYLINE AND ASSOCIATED TRW ACTIVITY MOVE ACROSS THE CENTRAL
AND EASTERN CWA TONIGHT WITH COLD FRONT PROGGED ON THE OUTSKIRTS OF
THE NORTHWEST CWA. SOME WRAPAROUND SHOWERS MAY AFFECT THE NORTHWEST
CORNER OF THE AREA. WINDS WILL REMAIN FROM THE SOUTH OVER MUCH OF THE
AREA WITH SOUTHWEST WINDS OVER THE WESTERN HALF...SPEEDS IN THE
BREEZY CATEGORY. LOWS WILL RANGE FROM MIDDLE 30S NORTHWEST TO 50 TO
55 EAST.

WEDNESDAY THROUGH THURSDAY...SOME WRAPAROUND MOISTURE LINGERS OVER
THE NORTHWEST CORNER WHERE MOSTLY CLOUDY CONDITIONS WILL PREVAIL.
ELSEWHERE...MOSTLY SUNNY. COLD FRONT PASSES THROUGH THE AREA
WEDNESDAY BRINGING WINDY NORTHWEST WINDS TO THE AREA. HIGH PRESSURE
PUSHES INTO THE AREA WEDNESDAY NIGHT AND THURSDAY. BASED ON PAST
PERFORMANCE...WILL RELY ON THE COLDER MAV/FWC FOR LOWS. AS FOR
HIGHS...DIFFERENCES PRETTY SIGNIFICANT AT 850 WITH THE ETA/AVN ALMOST
10F COOLER THAN THE NGM. WITH GUIDANCE HIGHS IN GOOD AGREEMENT I
WONT DEVIATE MUCH. WILL WORD IT NEAR 50 NORTHWEST AND NEAR 60 EAST.
THURSDAYS HIGHS WILL BE ABOUT 5F COOLER AS COLDER AIR ALOFT FILTERS
IN TO THE AREA.

FOR THE EXTENDED FORECAST (FRI-SUN)...LONG RANGE MODELS CONTINUE IN
FAIR AGREEMENT THROUGH THE PERIOD. UPPER LOW DIVES TOWARD THE
SOUTHWEST UNITED STATES FRIDAY AND SATURDAY WITH RIDGE AXIS PASSING
OVER THE AREA. ON SUNDAY THE UPPER LOW BEGINS TO ADVANCE TOWARD THE
AREA BUT REMAINS WELL SOUTHWEST OF THE AREA TO AFFECT OUR DRY
WEATHER. AT THE SURFACE...STRONG HIGH PRESSURE BUILDS INTO THE AREA
BEHIND THE DEPARTING FRONT FRIDAY AND SATURDAY BEFORE SLOWLY MOVING
EAST AS LEE TROUGH DEVELOPS ALONG THE FRONT RANGE SUNDAY. MRF APPEARS
A LITTLE TO EAGER TO GENERATE PRECIP SATURDAY WITH SUCH A STRONG
SURFACE HIGH CENTERED OVER THE AREA. CANADIAN/NOGAPS KEEP US DRY AS
WELL AS THE PREVIOUS RUN OF THE MRF. WILL TREND TOWARD THE MORE
CONSISTENT ECMWF AND PREVIOUS RUN OF THE MRF 850 TEMPS FOR HIGHS.

.GLD...NONE.

THEDE

In the hours before

Special weather statement, Oct 31, 10:24 AM MST, 4 hours 47 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-010500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1024 AM MST TUE OCT 31 2000

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION WILL BE NEEDED EAST OF A WRAY COLORADO TO
GOODLAND KANSAS TO TRIBUNE KANSAS LINE THIS AFTERNOON INTO TONIGHT.

AN AREA OF LOW PRESSURE ACROSS EASTERN COLORADO THIS MORNING...WILL
CONTINUE TO DEEPEN ACROSS THIS AREA THROUGH THIS EVENING.  THIS
SYSTEM WILL PRODUCE BREEZY SOUTH WINDS ACROSS THE REGION WHICH WILL
ALLOW DEEP MOISTURE TO BE PULLED INTO THE REGION THROUGH TODAY.
THIS SYSTEM ALONG WITH A STRONG UPPER LEVEL DISTURBANCE SHIFTING OUT
OF THE DESERT SOUTHWEST INTO THE CENTRAL HIGH PLAINS WILL TRIGGER
THUNDERSTORMS ACROSS THE TRI STATE AREA THIS AFTERNOON.

A LINE OF THUNDERSTORMS IS ANTICIPATED TO DEVELOP MAINLY ALONG THE
KANSAS AND COLORADO BORDER BY LATE AFTERNOON AND THEN MOVE QUICKLY
TO THE EAST DURING THE EVENING HOURS.  THE THREAT FOR SEVERE WEATHER
WILL BE HIGHEST MAINLY EAST OF A TRENTON NEBRASKA TO LEOTI KANSAS
LINE WITH THESE STORMS.  HIGH WIND GUSTS AND SOME LARGE HAIL WILL
POSE THE BIGGEST THREAT FROM THESE STORMS ALTHOUGH WITH STRONG WINDS
JUST ABOVE THE SURFACE...AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE
WITH THESE STORMS.  LOCALLY HEAVY RAINFALL WITH SOME MINOR FLOODING
WILL ALSO BE POSSIBLE.

AWJ
Special weather statement, Oct 31, 1:26 PM MST, 1 hour 45 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-010300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
126 PM MST TUE OCT 31 2000

...TORNADO WATCH IS IN EFFECT FOR ALL OF NORTHWEST KANSAS AND
EXTREME EASTERN COLORADO THROUGH 8 PM MST (9 PM CST)...

A STRONG DISTURBANCE ALOFT WILL CONTINUE TO RAPIDLY PRODUCE
THUNDERSTORMS ACROSS THE TRI STATE AREA THIS AFTERNOON.  FOR THIS
REASON A TORNADO WATCH HAS BEEN ISSUED FOR THE FOLLOWING COUNTIES IN
NORTHWEST KANSAS...CHEYENNE...RAWLINS...DECATUR...NORTON...SHERMAN...
THOMAS...SHERIDAN...GRAHAM...WALLACE...LOGAN...GOVE...GREELEY...AND
WICHITA.  THE FOLLOWING COUNTIES IN EASTERN COLORADO ARE INCLUDED IN
THIS WATCH...YUMA...KIT CARSON...AND CHEYENNE.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

AWJ/LB
Special weather statement, Oct 31, 2:36 PM MST, 35 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-010300-

SPECIAL WEATHER STATEMENT...CORRECTED WORDING
NATIONAL WEATHER SERVICE GOODLAND KS
236 PM MST TUE OCT 31 2000

...A TORNADO WATCH HAS BEEN ISSUED FOR EXTREME SOUTHWEST NEBRASKA
UNTIL 8 PM MST (9 PM CST)...
...A TORNADO WATCH REMAINS IN EFFECT FOR EXTREME EASTERN COLORADO
AND ALL OF NORTHWEST KANSAS UNTIL 8 PM MST (9 PM CST)...

A STRONG DISTURBANCE ALOFT WILL CONTINUE TO RAPIDLY PRODUCE
THUNDERSTORMS ACROSS THE TRI STATE AREA THIS AFTERNOON.  FOR THIS
REASON A TORNADO WATCH HAS BEEN ISSUED FOR THE FOLLOWING COUNTIES IN
SOUTHWEST NEBRASKA...DUNDY...HITCHCOCK...AND RED WILLOW.  A TORNADO
WATCH CONTINUES FOR THE FOLLOWING COUNTIES IN NORTHWEST KANSAS...
CHEYENNE...RAWLINS... DECATUR...NORTON...SHERMAN...THOMAS...
SHERIDAN...GRAHAM...WALLACE... LOGAN...GOVE...GREELEY...AND
WICHITA.  THE FOLLOWING COUNTIES IN EASTERN COLORADO ARE INCLUDED IN
THIS WATCH...YUMA...KIT CARSON...AND CHEYENNE.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

AWJ/LB
Local storm report, Oct 31, 2:49 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
249 PM MST TUE OCT 31 2000

TIME(MST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 PM    ARAPAHOE                  CO   .88 INCH HAIL
10/31/00   CHEYENNE                       REPORTED BY PUBLIC.

0205 PM    ARAPAHOE                  CO   .75 INCH HAIL
10/31/00   CHEYENNE                       REPORTED BY STORM
                                          SPOTTER. HAIL 3 TO 4
                                          INCHES DEEP.

0210 PM    2 E MINGO                 KS   1.75 INCH HAIL
10/31/00   THOMAS                         REPORTED BY HAM RADIO
                                          OPERATOR.

0213 PM    1 N MINGO                 KS   .75 INCH HAIL
10/31/00   THOMAS                         REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0215 PM    5 N STRATTON              CO   1 INCH HAIL
10/31/00   KIT CARSON                     REPORTED BY STORM
                                          SPOTTER.

0216 PM    5 E MINGO                 KS   TORNADO
10/31/00   THOMAS                         REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0230 PM    8 NE STRATTON             CO   1.75 INCH HAIL
10/31/00   KIT CARSON                     REPORTED BY STORM
                                          SPOTTERq.

N
Local storm report, Oct 31, 3:00 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
300 PM MST TUE OCT 31 2000

TIME(MST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0237 PM    14 S KANORADO             KS   1.75 INCH HAIL
10/31/00   SHERMAN                        REPORTED BY STORM
                                          SPOTTER.

0248 PM    2 W RULETON               KS   .88 INCH HAIL
10/31/00   SHERMAN                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0252 PM    15 SSW OBERLIN            KS   TORNADO
10/31/00   DECATUR                        REPORTED BY STORM
                        	                  SPOTTER.

0254 PM    8 S RULETON               KS   TORNADO
10/31/00   SHERMAN                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

N
Local storm report, Oct 31, 3:06 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
306 PM MST TUE OCT 31 2000

TIME(MST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0301 PM    3 N CARUSO                KS   TORNADO
10/31/00   SHERMAN                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          STORM CHASER ALSO
          <                                CONFIRMED TORNADO.

N

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 31, 1:31 PM MSTSevere Thunderstorm WarningGLDCheyenne44 min
Oct 31, 1:58 PM MSTTornado WarningGLDCheyenne47 min
Oct 31, 2:06 PM MSTTornado WarningGLDKit Carson54 min
Oct 31, 2:26 PM MSTTornado WarningGLDKit Carson49 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.